Alert archive / Kansas / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 57, NWS Dodge City, KS

April 21, 2001Pawnee County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Apr 21, 2001, 6:52 PM CDT for Pawnee County, Kansas. It was in force for 38 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 21, 2001, 6:52 PM CDT (23:52 UTC)
Expired
Apr 21, 2001, 7:30 PM CDT
In force
38 min
Issued by
NWS Dodge City, KS
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Pawnee County, KS

The radar

The Dodge City radar (KDDC), 72 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 21, 7:22 PM CDTHail 1Burdett, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.9 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2001-04-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2001-04-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2167 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDDC 212352
SVRDDC
KSC145-220030-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT SAT APR 21 2001

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PAWNEE COUNTY IN KANSAS

* UNTIL 730 PM CDT

* AT 652 PM CDT...DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM OVER ROZEL...MOVING NORTH AT 25 MPH.

* SOME LOCATIONS AFFECTED
  ASH VALLEY AT 710 PM CDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  HAIL THE SIZE OF NICKELS,
  WIND UP TO 60 MILES AN HOUR.



LAT...LON 3819 9954 3811 9947 3802 9903 3833 9905
          3833 9955

REITER


n

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 21, 3:02 PM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, Apr 21, 3:02 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
302 PM CDT SAT APR 21 2001

MAIN FORECAST CHALLENGE TODAY WILL BE CHANCES FOR CONVECTION TONIGHT
AND SUNDAY.

25H ANALYSIS AT 12Z INDICATED ONE 80KT JET ALONG THE WRN OK/ERN TX
PANHANDLE BORDER. ANOTHER JET OF 110KS WAS LOCATED IN SRN AZ. DDC
SOUNDING SHOWING LOW LEVEL MOISTURE BEHIND THIS DRY LINE IN OUR
EASTERN CWA WAS VERY DRY, WHILE GOOD CONV AND MADV PRESENT ALONG DRY
LINE. DELTA T'S GREATER THAN 18 AT 12Z AND WITH SOME 7H WAA AND CAA
AT 5H BETTER INSTAB WILL BE IN PLACE THIS EVENING PRIOR TO THE MAJOR
WAVE EARLY SUNDAY. AS OF 18Z GRANADA PROFILERS AND KDDC VAD WINDS
ALREADY SHOWING A SOUTHEAST FLOW RETURNING WITH DWPTS RISING INTO
THE 60S AT P28. MSAS SHOWING LI INDEXES ALREADY NEG ALONG WARM FRONT
WHICH EXTENDED FROM ROUGHLY EAST CENTRAL COLORADO INTO NW OKLAHOMA.
VIS ALSO SHOWING SOME CU ALSO DEVELOPING HERE AS WELL. BETTER CU
FIELD NOTED NEAR P28 WHERE MCON FIELD AND TADV IS BEST.
EXTRAPOLATION ON THE S/W TROF IN SRN AZ PLACES THIS WAVE IN SE CO BY
23Z. AS A RESULT WILL GO WILL LIKELY POPS TONIGHT ALONG AND NORTH OF
THE WARM FRONT WHILE JUST EAST OF THE DRYLINE CARRY CAT POPS.

GIVEN THE WIND PROFILE VIA PROFILERS FROM HAVILAND AND GRANADA ALONG
WITH KDDC VADS, BOUNDARIES DISSECTING THE CWA AND INSTAB ALOFT WILL
MENTION THE THREAT THAT SOME STORMS MAY BE SEVERE FOR ALL BUT THE
SOUTHWEST NEAR EHA WHERE MOISTURE WILL BE MOST LIMITED. HOWEVER EVEN
HERE SOME WINDS WILL BE POSSIBLE FROM THE INITIAL ELEVATED
CONVECTION.

THE MORE SIGNIFICANT SYSTEM STILL APPEARING FAIRLY DYNAMIC WITH
CONVECTION VISIBLE AHEAD OF THIS WAVE. MODELS CONTINUE TO SHOW THIS
WAVE ROTATING INTO THE CENTRAL PLAIN EARLY ON SUNDAY. 5H AND 7H HT
FALLS REMAIN IN THE BASE OF NEXT UPPER LOW CURRENTLY LOCATED IN
SOUTHEAST CALIFORNIA AT 12Z SAT WHICH LEAD ME TO FOLLOW THE ETA AND
AVN SLIGHTLY SLOWER SOLUTION. EVEN GOING WITH THIS SOLUTION THERE
WILL BE GOOD PVA PRESENT ACROSS ENTIRE AREA BY 12Z SUN WHICH
SUPPORTS HIGH CHANCE TO LIKELY CONTINUING. DEEPENING SFC PRESSURES
ALONG SE COLORADO SHOULD PLACE THE SFC FRONT IN THE MIDDLE OF THE
CWA BY MORNING. MOISTURE AND LIFT COMING TOGETHER BEST IN THE NORTH
AND EAST SO WILL PLACE THE HIGHEST POPS HERE. DEEPENING PRESSURE
WILL ALSO KEEP THE WINDS UP OVERNIGHT SHOULD SEE WINDY CONDITIONS
ACROSS THE AREA ON SUNDAY. UPPER LOW MOVES FROM NEW MEXICO OVER
WESTERN KANSAS DURING THE AFTERNOON WITH A SLOT OF DRYER AIR
SUGGESTING PARTLY/MOSTLY CLEAR CONDITIONS BY NOON. HOWEVER VERY
UNSTABLE AIR IN PLACE WITH COLD POOL ALOFT AND AS SOME MOISTURE
WRAPS AROUND THE DEEPENING 85H LOW SOME CONVECTION WILL STILL BE
POSSIBLE IN THE LATE AFTERNOON AND EVENING.

CAA BEGINS TO TRULY MAKE ITS PRESENT FELT ON MONDAY NIGHT AS 85H
TEMPS FALLS FROM 6-8C OVER A 6H TIME FRAME. PLACEMENT OF THIS SYSTEM
IS EVERYTHING FOR LOCATION OF THE WRAP AROUND MOISTURE AND LIFT. AT
THIS TIME WILL KEEP TO LOW POPS GOING SUNDAY NIGHT IN THE SOUTH
GIVEN THE INSTAB ALOFT AND HIGHER CHC POPS IN THE NORTH GIVEN
CURRENT ETA/AVN TRACK. WILL HOLD OFF AT THIS MOMENT MENTIONING ANY
TYPE OF PCPN CHANGE OVER GIVEN THE COLD AIR INVADING THE NORTHWEST
BUT THIS MAY BE A CLOSE CALL IN OUR NORTHWEST.

COOL DOME OF HIGH PRESSURE MOVES INTO WESTERN KANSAS ON MONDAY AS
SUBSIDENCE DEVELOPS ALOFT. ETA WAS THE SLOWEST TO ERODE THE COLD
AIR AND GIVEN 85H TEMP PROGS AT 00Z TUE LOWER 60S FOR HIGHS ON
MONDAY LOOK REASONABLE FOR DDC AND MID 60S FURTHER WEST.

EXTENDED DISCUSSION...

THE 21/00Z MRF RUN IS VERY CLOSE TO 20/12Z ECMWF AND THE 21/12Z RUN
OF THE UKMET WITH RESPECT TO THE POSITION OF THE 500 MB TROUGH OVER
THE GREAT LAKES STATES AT 120 HR/25/12Z.  AFTER THAT PERIOD, THE MRF
IS MORE AGGRESSIVE WITH THIS TROUGH THAN THE ECMWF/UKMET AS IT
ENCOUNTERS THE MID-ATLANTIC SEABOARD.  FOR THE MOST PART, THINK THE
MRF IS ON TRACK, BUT THEN STARTS DIVING CANADIAN COLD AIR ALOFT
SOUTHWARD TOO FAST.  WILL LEAN TOWARD THE FMR GUIDANCE UP THROUGH
WEDNESDAY PERIOD, BUT NOT WARM HIGH TEMPS UP QUITE AS QUICKLY AS MRF
FOR THURSDAY THROUGH SATURDAY PERIOD.  AFTER 1ST 48 HOURS PRECIP
EVENT FINISHES, UPPER RIDGE WILL TAKE HOLD OF SOUTHWESTERN KANSAS
(AND SOUTHWESTWARD).  THINK A SURFACE LEE TROUGH WILL FLIRT WITH
WEST KANSAS BORDER EACH AFTERNOON FROM WEDNESDAY ONWARD, BUT DO NO
SEE ENOUGH UPPER SUPPORT TO INTRODUCE CONVECTION AT THIS TIME.
SLIGHT CHANCE WORDING WILL LIKELY BE REQUIRED SOMETIME BETWEEN WED
AND SAT, BUT WILL LET LATER SHIFTS REFINE WHERE.

NO CHANGES PLANNED FOR NEW 8-10 DAY OUTLOOK, STAYING WITH ABOVE
NORMAL TEMPS (40S-ARND 70 DEG) AND NEAR NORMAL PRECIP (20-30% POP).

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 055/067 035/061 035 753
GCK 054/063 032/062 032 754
EHA 053/065 032/06S4 032 422
LBL 057/066 033/063 033 752
HYS 055/060 035/056 032 774
P28 060/070 043/063 040 862

.DDC...NONE.

RB/BURKE

In the hours before

Local storm report, Apr 21, 2:15 PM CDT, 4 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY, KS
215 PM CDT SAT APR 21 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
b
0810 PM    13 WNW LARNED               KS   .75 INCH HAIL
04/20/01   PAWNEE

JF

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 7:37 PM CDTSevere Thunderstorm WarningDDCRush23 min
Apr 20, 7:59 PM CDTSevere Thunderstorm WarningDDCPawnee46 min
Apr 21, 6:42 PM CDTSevere Thunderstorm WarningDDCHodgeman48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.